Alert archive / Nevada / Flash Flood Warnings in 2020

Flash Flood Warning 17, NWS Reno, NV

July 24, 2020Storey County, Nevada

NWS Reno, NV issued this flash flood warning at Jul 24, 2020, 4:55 PM PDT for Storey County, Nevada. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 24, 2020, 4:55 PM PDT (23:55 UTC)
Expired
Jul 24, 2020, 8:00 PM PDT
In force
3 hr
Issued by
NWS Reno, NV
Area
Storm-based polygon
Flood severity
None

County Storey County, NV

The radar

The Reno radar (KRGX), 51 km from the middle of the area, began a volume at 23:57 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Reno, NV (KREV), launched 12:00Z, 11.9 hours before the alert went out and 124 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Reno, NV at 12:00Z on 2020-07-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Reno, NV at 12:00Z on 2020-07-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -8 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2178 m above ground
0-6 km bulk shear
8 kt
0-1 km storm-relative helicity
-8 m²/s²
0-3 km storm-relative helicity
84 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

249 
WGUS55 KREV 242355
FFWREV
NVC029-250300-
/O.NEW.KREV.FF.W.0017.200724T2355Z-200725T0300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Reno NV
455 PM PDT Fri Jul 24 2020

The National Weather Service in Reno has issued a

* Flash Flood Warning for...
  Storey County in western Nevada...

* Until 800 PM PDT.

* At 454 PM PDT, Doppler radar indicated thunderstorms producing
  heavy rain across the warned area. Flash flooding is ongoing or
  expected to begin shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar indicated.

  IMPACT...Flooding of small creeks and streams, urban areas, 
           highways, streets and underpasses as well as other 
           drainage and low lying areas.

* Some locations that will experience flooding include...
  6 Mile Canyon and eastern Virginia City.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

&&

LAT...LON 3933 11959 3930 11958 3929 11962 3930 11964
      3933 11964

FLASH FLOOD...RADAR INDICATED

$$

MB
1 follow-up statement
733 
WGUS75 KREV 250253
FFSREV

Flash Flood Statement
National Weather Service Reno NV
753 PM PDT Fri Jul 24 2020

NVC029-250300-
/O.EXP.KREV.FF.W.0017.000000T0000Z-200725T0300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Storey NV-
753 PM PDT Fri Jul 24 2020

...THE FLASH FLOOD WARNING FOR STOREY COUNTY WILL EXPIRE AT 800 PM
PDT...

The heavy rain has ended. While flooding is no longer expected to 
pose a threat, standing water and ponding will continue into the 
overnight hours. Some back roads may also have been damaged by 
running water. Proceed with caution if heading into more rural areas 
of Storey County. Please continue to heed any road closures.

LAT...LON 3933 11959 3930 11958 3929 11962 3930 11964
      3933 11964

$$

MB

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Reno, NV wrote its last area forecast discussion before this flash flood warning went out at Jul 24, 3:12 PM PDT, 1 hour 43 minutes earlier.

Area forecast discussion, Jul 24, 3:12 PM PDT, 1 hour 43 minutes before
Area Forecast Discussion
National Weather Service Reno NV
312 PM PDT Fri Jul 24 2020

.SYNOPSIS...

Thunderstorms are occurring once again this afternoon across the
Sierra and western Nevada. Similar conditions are expected on
Saturday with increasing storm coverage possible Sunday into Monday.
Drier conditions along with typical afternoon breezes and summer
heat is expected Tuesday through next week.

&&

.DISCUSSION...

Thunderstorms have formed over the Sierra and portions of west-
central Nevada this afternoon. A few storms will be possible as far
north as Honey Lake in eastern California and Pershing County in
northwestern Nevada. Thunderstorms are expected again tomorrow,
however, they look to be confined mainly south of US Highway 50.
Haze has continued to stick around this afternoon across much of the
area as the Hog and Gold fires continue to burn in northeastern
California.

An area of low pressure looks to undercut the ridge currently over
the Desert Southwest Sunday into Monday bringing a chance for
increased thunderstorm coverage across the Sierra into northeastern
California. The main question is whether or not nocturnal convection
will occur Sunday night into Monday, which could create a
significant fire weather issue. For more information please see the
Fire Weather Discussion below.

Temperatures increase slightly into this weekend, with mid-to-upper
90s possible in western Nevada and mid-to-upper 80s likely in the
Sierra. Temperatures look to cool a few degrees Monday as the
area of low pressure moves into northern California. Thunderstorm
coverage also looks to increase across the Sierra, eastern
California, and western Nevada Monday afternoon and evening.

After this wave passes, dry air moves back into the region as
southwesterly flow increases aloft. Typical zephyr winds are
expected Tuesday with gusts 25-30 mph, before another upper-level
wave moves through Wednesday and Thursday possibly increasing
afternoon gusts into the 30-40 mph range. Fire weather concerns
are possible in the extended due to these increased winds and dry
conditions. This is elaborated more in the Fire Weather Discussion.
-Johnston

&&

.AVIATION...

Main concern today and Saturday continues to be afternoon
thunderstorms, with the focus in the Eastern Sierra. A few isolated
cells may make it as far north as the Reno-Carson-Minden-Fernley
areas. There is about a 15% chance of a storm impacting any of the
terminal sites directly. Storms may produce erratic outflow winds up
to 40 kts along with brief heavy rainfall leading to visibility
reductions and terrain obscuration.

Otherwise, smoke and haze continue to be a concern around ongoing
wildfires. The worst conditions are present in Lassen County due to
the Hog and Gold fires. Slantwise visibility may be impacted
throughout eastern California and western Nevada based on the the
satellite trends and what can be viewed on cameras throughout the
region. -Dawn

&&

.FIRE WEATHER...

We'll continue to see thunderstorms today and Saturday. Storms will
be slow moving and wet, but rain cores will be small, so dry strikes
outside of the main core are still possible. The storm focus will be
in the Eastern Sierra, with a few isolated cells possibly moving
north toward the Pine Nut Range and Reno-Carson-Minden areas.

Thunderstorms look to increase in coverage again Sunday into Monday
as a negatively tilted shortwave lifts across northern CA/NV. This
is a greater concern because flow increases without an appreciable
increase in moisture, meaning faster storm motions and less rainfall
in one location, so a higher risk of new fire starts. Sunday night
into Monday morning bears watching for nocturnal convection with
elevated instability present, but the timing of the upper waves may
not line up to aid in forcing. Monday's activity could end up being
more widespread due to the shortwave passage. No watches planned at
this time, but we will continue to monitor the situation.

After this moves through, a large area of low pressure moves through
Wednesday into Thursday with increasing southwest flow. In addition
to stronger afternoon/evening winds, there are signs of a dry slot
accompanying the winds. Gusts of 30 to 40 mph are possible, likely
strongest on Wednesday based on ensemble guidance, with single digit
afternoon humidity values and poor humidity recovery overnight.
-Dawn

&&

.REV Watches/Warnings/Advisories...
NV...None.
CA...None.
&&

For more information from the National Weather Service visit...
http://weather.gov/reno

In the hours before

Special weather statement, Jul 24, 1:55 PM PDT, 3 hours before
Special Weather Statement
National Weather Service Reno NV
155 PM PDT Fri Jul 24 2020

CAZ071>073-NVZ001>005-242245-
Lassen-Eastern Plumas-Eastern Sierra Counties CA-
Greater Lake Tahoe Area CA-Mono CA-
Western Nevada Basin and Range including Pyramid Lake NV-
Greater Lake Tahoe Area NV-Northern Washoe County NV-Greater Reno-
Carson City-Minden Area NV-Mineral and Southern Lyon Counties NV-
155 PM PDT Fri Jul 24 2020

...Showers and Thunderstorms into this Evening...

Showers and thunderstorms are developing over the Sierra and western
Nevada. Expect thunderstorms to impact the region through 7 PM this
evening. The stronger storms will be capable of producing heavy
rainfall, hail, and winds in excess of 40 mph. Outflow winds pose a
danger to boaters and may kick up areas of blowing dust across
western Nevada. In the Sierra, hikers should be prepared for a rapid
drop in temperature if a thunderstorm nears your location.

Locations impacted include...
Reno, Carson City, South Lake Tahoe, Fallon, Mammoth Lakes, Lovelock,
Tahoe City, Chalfant, Graeagle, Kings Beach, Plumas Eureka State
Park, Crowley Lake, Sonora Pass, Gardnerville, Virginia City, June
Lake, Boca Reservoir, Pyramid Lake, Lee Vining and Twin Lakes.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

During a thunderstorm, seek shelter inside a sturdy structure and
stay away from windows. If on or near a lake, get out of the water
and move indoors or inside a vehicle. Don't be caught on the water
in a thunderstorm. Gusty winds will cause a rapid increase in wave
heights which may capsize small boats.

&&

LAT...LON 3773 11925 3805 11931 3820 11963 3960 12046
      3972 12073 4013 12086 4031 12043 4097 11998
      4086 11765 4068 11764 4068 11730 3955 11749
      3938 11776 3910 11778 3900 11819 3847 11770
      3789 11842 3747 11783 3746 11784 3746 11878
TIME...MOT...LOC 2051Z 240DEG 0KT 3815 11934

Johnston
Special weather statement, Jul 24, 3:31 PM PDT, 1 hour 24 minutes before
Special Weather Statement
National Weather Service Reno NV
331 PM PDT Fri Jul 24 2020

CAZ072-242315-
Greater Lake Tahoe Area CA-
331 PM PDT Fri Jul 24 2020

...Heavy rainfall and Hail in the Monitor Pass Area...

At 328 PM PDT, Doppler radar was tracking a strong thunderstorm 5
miles southeast of Markleeville, or 9 miles southwest of Topaz Lake.
This storm was nearly stationary.

Nickel size hail and winds in excess of 35 mph will be possible with
this storm. Heavy rain is also occurring on the old Washington Fire
burn scar. Some minor debris flow is possible.

Locations impacted include...
Junction CA 89 And CA 4 and Monitor Pass.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

During a thunderstorm, seek shelter inside a sturdy structure and
stay away from windows. Hikers and campers should seek shelter in a
vehicle if possible. Do not drive through water covering roadways!

&&

LAT...LON 3868 11962 3857 11967 3860 11980 3869 11976
TIME...MOT...LOC 2228Z 000DEG 0KT 3864 11970

MB

The office that day

Everything else NWS Reno, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 24, 1:55 PM PDTSpecial Weather StatementREVChurchill, Douglas, Lyon, Mineral, Pershing, Storey and 1 more110 min
Jul 24, 4:45 PM PDTAreal Flood AdvisoryREVLyon, Storey, Washoe2 hr

Nearby

Flash Flood Warnings in Nevada, 2020Every flash flood warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.